Hail, Spink
- When
- September 28, 2:50 PM CST
- Where
- Spink County, 4.87 mi SW of Redfield Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.800, -98.600
A couple severe thunderstorms brought large hail up to the size of golf balls to parts of northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple severe thunderstorms brought large hail up to the size of golf balls to parts of northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 28, 2:18 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 318 PM CDT SUN SEP 28 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT THE MAIN CHALLENGE IN THE SHORT TERM IS PRECIPITATION CHANCES THIS EVENING. AN UPPER LEVEL SHORTWAVE TROUGH CURRENTLY EXTENDS FROM NORTHERN MANITOBA TO NORTHERN SOUTH DAKOTA. A SURFACE COLD FRONT EXTENDED FROM JUST WEST OF ABERDEEN TO NEAR PIERRE AT 1930Z AND WAS CONTINUING A STEADY TREK EASTWARD. LAPS ANALYSIS SHOWED WEAK INSTABILITY ALONG THE FRONT...WITH STRONGER INSTABILITY SOUTH OF THE CWA. LEFT IN A SMALL POP ACROSS THE FAR EASTERN AND SOUTHERN CWA TO ACCOUNT FOR ANY SHOWERS OR WEAK THUNDERSTORMS THAT MAY DEVELOP DURING PEAK HEATING IN ASSOCIATION WITH THE FRONT...BUT JUST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. A STRONG UPPER LEVEL RIDGE WILL BE OVER THE WESTERN UNITED STATES THROUGH THE ENTIRE SHORT TERM PERIOD...AND THE UPPER TROUGH CURRENTLY OVER THE AREA WILL SLIDE SOUTHEAST AND DIG OVER THE EASTERN UNITED STATES. SURFACE HIGH PRESSURE MOVES OVER THE PLAINS OVERNIGHT TONIGHT AND BECOMES THE DOMINANT FEATURE THROUGH THE REST OF THE PERIOD. WILL THEREFORE GO WITH DRY CONDITIONS FROM LATE THIS EVENING THROUGH TUESDAY NIGHT. TEMPERATURES WILL BE A BIT COOLER MONDAY AND TUESDAY AS H85 TEMPS FALL INTO THE SINGLE DIGITS. AS THE HIGH SETTLES IN OVER THE AREA MONDAY NIGHT...A FEW SHELTERED AREAS MAY SEE TEMPERATURES FALL TO AROUND THE FREEZING MARK...MAINLY IN THE JAMES RIVER VALLEY. DO NOT FEEL THIS WILL BE A WIDESPREAD ENOUGH OCCURRENCE TO WARRANT ANY HEADLINES AT THIS TIME. .LONG TERM...WEDNESDAY THROUGH SUNDAY MODELS AND ENSEMBLE MEMBERS AGREE PRETTY WELL EARLY IN THE EXTEND. THE PERIOD BEGINS WITH A UPPER TROF ACROSS THE OHIO RIVER VALLEY AND AN AMPLIFIED RIDGE THROUGH THE ROCKIES. THERE IS SOME DISAGREEMENT THE HANDLING OF AN UNSEASONABLY COOL CANADIAN HIGH PRESSURE DROPPING THROUGH THE REGION. THE 12Z RUN OF THE GFS HAS THE SURFACE HIGH OVER CENTRAL MINNESOTA. THE 27/12Z RUN OF THE ECMWF HAS THE HIGH OVER THE WISCONSIN/MINNESOTA BORDER. THE DGEX/UKMET/CANADIAN ALL HAVE THE HIGH PRESSURE SLIGHTLY FURTHER WESTWARD THEN THEIR PREVIOUS RUNS. SO HAVE LEFT TEMPS VIRTUALLY THE SAME. WHEREVER THIS HIGH PRESSURE GOES...THIS AREA WILL REMAIN DRY THROUGHOUT THE EXTENDED. THE GFS SHOWS RETURN FLOW UP THROUGH THE PLAINS STATES BY SATURDAY WITH A FRONTAL PASSAGE ON SUNDAY. THIS IS TOO FAR OUT RIGHT NOW TO INTRODUCE POPS. && .AVIATION... A COLD FRONT MAY BRING A SLIGHT CHANCE FOR THUNDERSTORMS AT KABR AND KATY THROUGH EARLY EVENING. OTHERWISE EXPECT VRF CONDITIONS AT ALL TERMINAL SITES THROUGH THE NEXT 24 HOURS WITH ONLY HIGH CLOUDS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 447 AM CDT SUN SEP 28 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 447 AM CDT SUN SEP 28 2008 /347 AM MDT SUN SEP 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT MOVING EASTWARD ACROSS THE DAKOTAS TODAY WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS. THE BEST CHANCE WILL BE ACROSS SOUTHERN AND EASTERN SOUTH DAKOTA DURING THE AFTERNOON HOURS. THE SEVERE THREAT LOOKS VERY MINIMAL AT THIS TIME...ALTHOUGH A STORM OR TWO MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The Aberdeen radar (KABR), 74 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 135309, 135310, 135311, 135312, 135313, 135314.